Thunderstorm Wind, Essex
- When
- June 23, 11:48 AM EST
- Where
- Essex County, 0.5 mi E of Severance
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.880, -73.710
Several trees uprooted or snapped.
Low pressure traveled along the Canadian border while it's associated cold front moved across a moderately unstable airmass across NY/VT. This resulted in scattered thunderstorms developing in the afternoon hours with a few producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Low pressure traveled along the Canadian border while it's associated cold front moved across a moderately unstable airmass across NY/VT. This resulted in scattered thunderstorms developing in the afternoon hours with a few producing damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 23, 9:31 AM EST, 2 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 1031 AM EDT Sun Jun 23 2024 .SYNOPSIS... Strong to severe thunderstorms are expected this afternoon into the evening. The greatest threats are damaging winds and hail, but there is also the possibility of an isolated tornado. Heavy rainfall could lead to localized flash flooding in areas that receive multiple storms. Quieter but still unsettled weather continues into the start of the work week. && .NEAR TERM /THROUGH MONDAY/... As of 1029 AM EDT Sunday...We're in a dry/quiet period ahead of the storms this morning as the warm front crosses the forecast area, so some minor changes to PoPs were necessary, but otherwise the forecast is on track for severe thunderstorms this afternoon along a cold front. Previous discussion below: Previous Discussion...A warm front is currently pushing north across the region. It is bringing an an area of heavy showers with a couple embedded thunderstorms into northern New York. These will push into Vermont later tonight and should mostly exit the region by mid- morning. The instability is elevated so none of the storms here should be severe. There is also less instability here than in areas to the south so any strong storms there should weaken a bit before they move in. After the showers move out, clouds will scour out as the warm front passes to the north tomorrow morning. However, it could take until the afternoon for that to occur east of the Greens. These lingering clouds may keep the instability a little lower today, but even if that occurs, a significant severe day still looks likely. With strong surface warm air advection, it would not take long for the atmosphere to destabilize once the sun comes out. Conditions today will favor severe winds and hail, but a few isolated tornadoes are possible as well. Using HREF averages, 0-6 KM shear will be between 30-40 KTs and 0-1KM SRH will be between 100- 200 m2/s2. The possible limiting value will be CAPE. Between 1000- 1500 J/Kg is expected to develop this afternoon, but that is dependent on how long the cloud cover can last. If the clouds linger into the afternoon, these values will likely be lower, though it given the rest of the environment, it would not take much CAPE for some severe thunderstorms to develop. DCAPE should be between 500- 700 J/Kg so there is the possibility of a microburst, but it is not the most favorable environment for that to occur. High PWATs and warm cloud depths will allow for a flash flooding threat, but fast storm motion would probably require multiple storms hitting the same area for isolated flash flooding to develop. A strong cold front will provide adequate synoptic lift. The storms will develop in the afternoon and continue into the evening. It currently looks like there will be a few isolated supercells, but most of the convection looks to be quasi-linear. The severe threat tapers off later in the evening. An upper level low builds in for Monday, and the cold air aloft will cause low topped convection to develop from diurnal heating. An isolated thunderstorm is possible but it would not be severe. Temperatures will on the cooler side of normal, with highs in the 60s and 70s. Dew points will eventually drop into the 50s so it will feel more refreshing. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 359 AM EDT Sunday...Showers will briefly linger over mainly eastern Vermont, but these will quickly come to an end as the upper trough exits and drier air spreads into the region. Tuesday will see plenty of sunshine with no precipitation expected. Highs will reach into the lower to mid 80s. Monday night's lows will be in the upper 40s to upper 50s, but Tuesday night will be a good 5-10 degrees warmer as flow starts to shift to the southwest ahead of an approaching cold front. Scattered showers with a few embedded thunderstorms will spread across much of the region late Tuesday night/early Wednesday morning, but the bulk of the activity associated with the cold front will hold off until after daybreak. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 359 AM EDT Sunday...Wednesday will be the most active of the period as moisture streams back northward ahead of a cold front moving in from the west. While model soundings continue to indicate a potential capping warm layer around 800 mb, still expect showers and thunderstorms to develop ahead of the front and/or along a pre- frontal trough. SB CAPE values are progged to reach 500-1200 J/kg, and with 0-6km shear of 30-40kt, strong to severe thunderstorms would possible. We'll continue to monitor trends as this system gets closer. The cold front moves through by Wednesday night, ushering in a drier airmass. High pressure will settle over the region, bringing a couple of dry, pleasant days with seasonable highs in the 70s to around 80F and lows in the 40s and 50s. Our next chance of rain will move in on Saturday with another frontal system lifting across the region. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... Through 12Z Monday...A slow-moving warm front will push north of the region this morning, bringing showers and low ceilings. Low ceilings will continue until the front passes to the north and strong southerly flow scours out the low-level clouds. This has occurred at the New York terminals and BTV/RUT already. This will occur at the rest of the terminals this morning. During the day today, ceilings at all terminals will rise to VFR. Showers will exit the region by mid-morning but a few of them could be heavy enough to briefly lower visibilities to MVFR and IFR. Winds will be very light before becoming strong out of the south during the day, with gusts over 20KTs possible at any terminal. Scattered to numerous thunderstorms will develop this afternoon and evening, some of which will contain damaging winds and large hail. Whether any of these storms hit a specific terminal is uncertain because of their scattered nature, but they are possible anywhere. These will also be able to briefly lower visibilities to MVFR and IFR. LLWS will continue this morning before weakening a bit this afternoon. Outlook... Monday: Mainly MVFR, with local IFR possible. Chance SHRA, Slight chance TSRA. Monday Night: Mainly VFR, with local MVFR possible. Slight chance SHRA. Tuesday: VFR. NO SIG WX. Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHRA. Wednesday: VFR. Likely SHRA, Chance TSRA. Wednesday Night: Mainly VFR, with areas IFR possible. Chance SHRA, Chance TSRA. Thursday: Mainly MVFR, with areas VFR possible. Slight chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Myskowski NEAR TERM...Myskowski/Storm SHORT TERM...Hastings LONG TERM...Hastings AVIATION...Myskowski
Hazardous Weather Outlook National Weather Service Burlington VT 328 AM EDT Sun Jun 23 2024 NYZ026>031-034-035-087-VTZ001>011-016>021-240730- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 328 AM EDT Sun Jun 23 2024 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Strong to severe thunderstorms are expected this afternoon into the evening. The greatest threats are damaging winds and hail, but there is also the possibility of an isolated tornado. Heavy rainfall could also lead to localized flash flooding in areas that receive multiple storms. Be sure to have multiple ways to receive weather alerts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Burlington VT 1144 AM EDT Sun Jun 23 2024 NYZ026>031-034-035-087-VTZ001>011-016>021-231700- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille- Caledonia-Washington-Western Addison-Orange-Western Rutland- Eastern Franklin-Eastern Chittenden-Eastern Addison- Eastern Rutland-Western Windsor-Eastern Windsor- Including the cities of Massena, Norfolk, Fort Covington, Malone, Champlain, Plattsburgh, South Colton, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Ellenburg, Lake Placid, Newcomb, Port Henry, Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh, South Hero, St. Albans, Swanton, Derby, Newport, Island Pond, Lunenburg, Burlington, Shelburne, Johnson, Stowe, Hardwick, St. Johnsbury, Montpelier, Waitsfield, Middlebury, Vergennes, Bradford, Randolph, Fair Haven, Rutland, Enosburg Falls, Richford, Richmond, Underhill, Bristol, Ripton, East Wallingford, Killington, Bethel, Ludlow, Springfield, and White River Junction 1144 AM EDT Sun Jun 23 2024 ...Several Rounds of Severe Thunderstorms Today.. An unusual confluence of high levels of moisture, wind shear, and a strong forcing mechanism are supporting an enhanced risk of severe thunderstorms across the North Country today. Isolated to scattered thunderstorms are expected to start firing after 12 PM with more numerous thunderstorms possible from convective lines of thunderstorms through 9 PM. Strong, gusty winds in excess of 60 miles per hour and a few tornadoes are the primary threats today. The risk of hail and flash flooding are also present, but not as high of a threat as damaging winds or tornadoes. Downed trees may lead to scattered power outages. Should tornadoes form, be ready to act and go to a basement or interior of a sturdy structure. Those in mobile homes should seek safer shelter. Best advice is to have multiple ways to receive our alerts and be ready to act in case a warning is issued for your location.
The Burlington radar (KCXX), 82 km away, was scanning. The volume nearest the first event began at 16:47 UTC.
3 thunderstorm wind. Local standard time, as filed.
Several trees uprooted or snapped.
Several trees downed by thunderstorm winds.
A few trees downed by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178411, 1178413, 1178415.